Texas, 2017

Heat in Texas, July 22, 2017

July 22, 2017 · NWS EWX · 1 event in 1 county or zone

A hot and humid airmass settled over South Central Texas. Thirty-nine people were discovered in a hot semi-trailer just after midnight on Sunday, July 23rd in southwestern San Antonio.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
10
Injuries
29
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A hot and humid airmass settled over South Central Texas. Thirty-nine people were discovered in a hot semi-trailer just after midnight on Sunday, July 23rd in southwestern San Antonio. The San Antonio Fire Department reported that 8 people died at the scene. Two others died after being taken to hospitals. Twenty-nine others were treated for heat related illnesses. High temperatures ranged from 100-104 degrees across the San Antonio metro area on Saturday, July 22nd. Peak heat index values were estimated to have been around 101-105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 22, 1:37 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 22, 1:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
237 PM CDT Sat Jul 22 2017

.SHORT TERM (Tonight through Sunday Night)...
Not a lot of change to the pattern in the short term. Satellite and
radar trends at 18Z today showed isolated storms over the Del Burros
that were nearly stationary and only a shower or two near the coast.
Cumulus develop was beginning however so a bit more coverage will be
likely in the Coastal Plain area. The Mexican convection should stay
clear of the CWA.

The main story will continue to be heat with well established high
pressure and upper level subsidence dominating the region. Taking a
look at model performance for Max T/Min T over the past 2 weeks,
just about every model is performing with 90+% accuracy, making it
rather easy to choose a safe choice for those fields. Unfortunately
what that means is continued near triple digit heat for South Central
Texas through the next 7 days.

The weak H5 disturbance over the southeastern Texas gulf coast is
producing some decent coverage of showers and storms over southern
Louisiana and is expected to slowly meander northwest. The best shot
at any rain with this feature looks to be Sunday afternoon for areas
east of the I-35 corridor, but more so for HGX's area.

&&

.LONG TERM (Monday through Saturday)...
The high pressure responsible for the above normal heat we are
experiencing will only continue to broaden and deepen moving into
next week. Both ECMWF and GFS deterministic solutions advertise a 595
dm high at 500 mb over much of the state by Tuesday afternoon.
Dewpoints will continue to range from 65-75 from the west to east and
will keep RH and heat indices elevated throughout the week. At this
time, it still looks like heat indices will approach the 108
threshold for an advisory each afternoon but not exceed, other than a
station here or there for an hour or so. Will continue to highlight
the above average temperatures in the HWO for the heat.

The continued hot and dry pattern will continue to increase the
concern for drying fuels leading to an increased fire weather concern
through the next 7 days. While wind fields are not expected to be
significant, Min RH values are progged to fall below 30 percent
across much of the western CWA and fuel dryness continues to
increase. The Texas A&M Forest Service ERC and Fire Danger maps have
been indicating areas in the CWA with increased observed fuel
dryness and that should only continue to worsen as this pattern
continues.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77 100  77 101  77 /  10  20  10  -    0
Austin Bergstrom Intl Airport  77  99  76 100  76 /  10  20  10   0   0
New Braunfels Muni Airport     76  99  75  99  76 /  10  10  10   0   0
Burnet Muni Airport            75  97  73  97  74 /  10  20  10  10   0
Del Rio Intl Airport           77 100  77 100  77 /   0  10   0  10   0
Georgetown Muni Airport        77  99  76  99  76 /  10  20  10  10   0
Hondo Muni Airport             76 102  75 101  76 /  -   10  10  -    0
San Marcos Muni Airport        76  99  76  99  76 /  10  10  10   0   0
La Grange - Fayette Regional   78  98  76  99  76 /  20  20  10  -    0
San Antonio Intl Airport       78 100  77 100  77 /  10  10  10  -    0
Stinson Muni Airport           77  99  76  99  77 /  10  10  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...TB3
Public Service/Data Collection...33
Hazardous weather outlook, Jul 22, 3:13 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
413 AM CDT Sat Jul 22 2017

TXZ171>173-183>194-202>209-217>225-228-230915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
413 AM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Above normal temperatures and relatively humid conditions will
result in elevated heat index values of 104 to 108 this afternoon
along and east of the Interstate 35 corridor. Please stay hydrated
and take frequent breaks while working outside this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Afternoon heat index values of 104 to 108 will be possible along
and east of the Interstate 35 corridor through at least Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Bexar

When
July 22, 2:00 PM CST to 6:00 PM CST
Where
Bexar forecast zone
Deaths
0 direct, 10 indirect
Injuries
0 direct, 29 indirect
Reported by
Broadcast Media
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Thirty-nine people were discovered in a hot semi-trailer just after midnight on Sunday, July 23rd in southwestern San Antonio. The San Antonio Fire Department reported that 8 people died at the scene. Two others died after being taken to hospitals. Twenty-nine others were treated for heat related illnesses. High temperatures ranged from 100-104 degrees across the San Antonio metro area on Saturday, July 22nd. Peak heat index values were estimated to have been around 101-105 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Bexar2017-07-22Vehicle/Towed TrailerIndirect
Heat, Bexar2017-07-22Vehicle/Towed TrailerIndirect
Heat, Bexar2017-07-22Vehicle/Towed TrailerIndirect
Heat, Bexar2017-07-22Vehicle/Towed TrailerIndirect
Heat, Bexar2017-07-22Vehicle/Towed TrailerIndirect
Heat, Bexar2017-07-22Vehicle/Towed TrailerIndirect
Heat, Bexar2017-07-22Vehicle/Towed TrailerIndirect
Heat, Bexar2017-07-22Vehicle/Towed TrailerIndirect
Heat, Bexar2017-07-22Vehicle/Towed TrailerIndirect
Heat, Bexar2017-07-22Vehicle/Towed TrailerIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713949.